Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Goodland, KS

May 11, 2004Logan County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 11, 2004, 5:55 PM CDT for Logan County, Wallace County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 5:55 PM CDT (22:55 UTC)
Expired
May 11, 2004, 7:00 PM CDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2914 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS53 KGLD 112255
SVRGLD
KSC109-199-120000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS
  EASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 700 PM CDT(600 PM MDT)

* AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  A TORNADO IS POSSIBLE.     
  THIS STORM WAS LOCATED 10   MILES SOUTH OF WALLACE...OR ABOUT 13   
  MILES SOUTHEAST OF SHARON   SPRINGS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF WALLACE BY 505 PM MDT
  8 MILES NORTHWEST OF RUSSELL SPRINGS BY 645 PM CDT
  WINONA BY 700 PM CDT

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3911 10177 3871 10182 3873 10112 3911 10118

RJC

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:00 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 11, 3:00 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT TUE MAY 11 2004

.DISCUSSION...THE MAIN FORECASTING CHALLENGE IS THE PASSAGE OF THE
COLD FRONT. GFS...ETA AND UKMET BRING THE FRONT THROUGH THE CWA
AROUND 06Z. NEXT PROBLEM IS HOW FAR SOUTH IS THE PRECIPITATION GOING
TO BE WEDNESDAY AND WEDNESDAY NIGHT. ALL OF THE MODELS SEEM TO BE IN
GOOD AGREEMENT THROUGH FRIDAY. IT APPEAR THAT THE UKMET AND ETA HAD
THE BEST HANDLE ON PRECIPITATION FOR THE NEXT COUPLE OF DAYS.

TONIGHT...THERE IS A DRY LINE LONG THE COLORADO AND KANSAS BORDER
THAT IS EXPECTED TO MOVE ACROSS NW KANSAS LATE THIS AFTERNOON AND
EVENING. THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG THIS BOUNDARY.
THE ATMOSPHERE IN FRONT OF THE DRY LINE IS MOIST AND
UNSTABLE...EXPECTING A FEW OF THESE STORMS TO BECOME SEVERE. THE
WINDS ACROSS THE AREA WILL DROP OFF DRAMATICALLY AFTER SUNSET. A
COLD FRONT WILL MOVE THROUGH NORTHWEST KANSAS AROUND MIDNIGHT MDT (1
AM CDT). THE FRONT HAS LITTLE MOISTURE TO WORK WITH...SO NOT
EXPECTING IN PRECIPITATION WITH THIS FRONT. THE ETA HAS BEEN FAIRLY
GOOD WITH LOW TEMPERATURES.

WEDNESDAY/WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD BEHIND THE COLD
FRONT...WITH THE WINDS SWITCHING TO THE NORTHEAST BY AFTERNOON. ETA
AND UKMET HAS A SHORTWAVE MOVING THROUGH WEDNESDAY AFTERNOON AND
EVENING. GFS HAS A LOT OF OMEGA DURING THE SAME TIME...WITH LITTLE
MOISTURE. FEEL THAT THE ETA AND THE UKMET HAS A BETTER HANDLE OF THE
MOISTURE RETURN TO THE AREA. SO PUT IN A SLIGHT CHANCE TO CHANCE OF
THUNDERSTORM DEVELOPMENT...WITH THE BEST CHANCE BEING ACROSS THE
NORTHERN PART OF THE CWA.

THURSDAY/THURSDAY NIGHT...HIGH PRESSURE WITH NORTHEAST WIND AND AN
UPPER LEVEL TROUGH MOVING OVER THE CWA WILL CAUSE THE TEMPERATURES
TO BE MUCH COOLER. USING THE LOCAL STUDY OF 850 BIAS...WILL HAVE
HIGH TEMPERATURES ONLY REACHING INTO THE MID TO UPPER 40S. ETA AND
UKMET HAVE A SHORTWAVE IN THE SOUTHWEST FLOW MOVE ACROSS THE AREA IN
THE AFTERNOON. SO PUT IN SLIGHT CHANCE TO CHANCE OF SHOWERS AND
THUNDERSTORMS.

FRIDAY AND BEYOND...NO CHANGES MADE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FOR CHEYENNE...DECATUR...RAWLINS...NORTON
...SHERMAN...THOMAS...SHERIDAN...WALLACE...LOGAN...GREELEY..WICHITA
COUNTIES UNTIL 02Z. WIND ADVISORY FOR GRAHAM AND GOVE COUNTIES UNTIL
02Z TODAY.
NE...HIGH WIND WARNING FOR DUNDY...HITCHCOCK AND RED WILLOW COUNTIES
UNTIL 02Z.
CO...HIGH WIND WARNING FOR KIT CARSON AND CHEYENNE COUNTIES UNTIL
02Z. WIND ADVISORY FOR YUMA COUNTY UNTIL 02Z. RED FLAG WARNING ZONES
252-253-254 UNTIL 24Z TODAY.

&&

SMITH
Hazardous weather outlook, May 11, 1:07 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1207 PM MDT TUE MAY 11 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING...

AT 1230 PM MDT THUNDERSTORMS WERE BEGINNING TO FORM ON THE DRYLINE
JUST TO THE WEST OF HIGHWAY 385 IN EASTERN COLORADO.  THESE STORMS
WILL INTENSIFY AS THEY APPROACH THE STATE LINE WITH KANSAS AND
NEBRASKA.  THE MAIN THREATS THIS AFTERNOON AND EVENING ARE LARGE HAIL
AND DAMAGING STRAIGHTLINE WINDS

STRONG WINDS AND SHEAR WILL EXIST RESULTING IN THE POSSIBILITY FOR
ISOLATED STRONG TORNADOES. A FEW LOCATIONS COULD ALSO RECEIVE LOCALLY
HEAVY RAINFALL.

VERY STRONG SUSTAINED WINDS OF 40 MPH ALONG WITH GUSTS OVER 60 MPH
WILL PERSIST THROUGHOUT THE AFTERNOON AND EARLY EVENING.  THEREFORE A
HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM MDT (9 PM CDT) FOR PORTIONS
OF EASTERN COLORADO AS WELL AS SOUTHWEST NEBRASKA AND NORTHWEST
KANSAS.  TREE LIMBS ARE ALREADY BEGINNING TO COME DOWN AND POWER
OUTAGES ARE REPORTED.

AREAS OF BLOWING DUST MAY ALSO OCCASIONALLY DROP VISIBILITIES NEAR
ZERO...ESPECIALLY NEAR RECENTLY PLOWED FIELDS.

IN ADDITION A COMBINATION OF LOW RELATIVE HUMIDITIES ANHD VERY STRONG
SOUTH TO SOUTHWEST WINDS WILL ALSO CREATE EXTREME FIRE DANGER ACROSS
THE TRI-STATE AREA. FOR FAR EASTERN COLORADO A RED FLAG WARNING IS IN
EFFECT UNTIL 6 PM MDT.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD
FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

THE WINDS WILL GRADUALLY SUBSIDE TONIGHT. A COLD FRONT WILL ENTER THE
NORTHWEST PORTION OF THE TRI-STATE AREA AROUND MIDNIGHT AND EXIT THE
AREA BY MORNING. NORTHWEST WINDS OF 20 TO 30 MPH CAN BE EXPECTED WITH
THE FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR SEVERE WEATHER WILL RETURN WEDNESDAY AFTERNOON FOR THE
NORTHERN AND WESTERN THIRD OF THE TRI-STATE AREA AS THE FRONTAL
BOUNDARY STALLS ALONG WITH PASSAGE OF AN UPPER LEVEL DISTURBANCE. A
SLIGHT CHANCE OF THUNDERSTORMS EXISTS THURSDAY AND FRIDAY. THE
PRIMARY THREAT AT THIS TIME WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT).

LAMMERS/ENTWISTLE

In the hours before

Local storm report, May 11, 1:35 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1235 PM MDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG NORTON                  39.84N 99.89W
05/11/2004                   NORTON             KS   TRAINED SPOTTER

            3 INCH DIAMETER LIVE TREE LIMB DOWN.

&&

JDK
Special weather statement, May 11, 2:55 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT TUE MAY 11 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
155 PM MDT (255 PM CDT) TUE MAY 11 2004

...TORNADO WATCH IN EFFECT FOR ALL OF THE TRI-STATE AREA THROUGH
THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF
THE TRI-STATE AREA THROUGH 8 PM MDT (9 PM CDT). THIS TORNADO WATCH
INCLUDES YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN COLORADO.  IN
KANSAS THE COUNTIES INCLUDED ARE CHEYENNE...RAWLINS...DECATUR...
NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...
GOVE...GREELEY...AND WICHITA.  IN NEBRASKA THE COUNTIES INCLUDED
ARE DUNDY...HITCHCOCK...AND RED WILLOW.

THUNDERSTORMS WILL DEVELOP ALONG THE DRY-LINE NEAR THE KANSAS
COLORADO BORDER THIS AFTERNOON...THEN MOVE NORTHEAST ACROSS WESTERN
KANSAS AND SOUTHWEST NEBRASKA.  HAIL UP TO TWO INCHES...WIND GUSTS TO
70 MPH AND A FEW TORNADOES WILL BE POSSIBLE.

MCGUIRE
Local storm report, May 11, 3:32 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND DMG SELDEN                  39.54N 100.57W
05/11/2004                   SHERIDAN           KS   PUBLIC

            LARGE TREE BRANCHES DOWN - DESCRIBED AS ONE FOOT IN
            DIAMETER

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:37 PM CDTSevere Thunderstorm WarningGLDGreeley53 min
May 10, 8:25 PM CDTSevere Thunderstorm WarningGLDWichita65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.